Arizona, 2015

Damaging Wind in Arizona, July 5, 2015

July 5, 2015 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over portions of La Paz county during the afternoon hours on July 5th, and due to moist and very unstable conditions the storms were able to generate strong and damaging microburst winds. One of the communities affected was the town of Salome, where winds gusts estimated to be in excess of 70 mph bent steel support poles for a gas station island roof and blew out windows…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over portions of La Paz county during the afternoon hours on July 5th, and due to moist and very unstable conditions the storms were able to generate strong and damaging microburst winds. One of the communities affected was the town of Salome, where winds gusts estimated to be in excess of 70 mph bent steel support poles for a gas station island roof and blew out windows in a local restaurant. A Severe Thunderstorm Warning was issued for the damaging winds. No injuries were reported, fortunately.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:55 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 2:55 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST SUN JUL 5 2015

.SYNOPSIS...

A DRIER WESTERLY FLOW IS FORECAST TO DEVELOP OVER THE REGION THE
NEXT SEVERAL DAYS...WITH MOST OF THE MONSOON MOISTURE BEING PUSHED
INTO EASTERN ARIZONA BY MONDAY OR TUESDAY. HOWEVER...A SLIGHT CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE EASTERN ARIZONA MOUNTAINS. AFTERNOON TEMPERATURES ARE ALSO
FORECAST NEAR NORMAL VALUES THROUGH THE UPCOMING WEEK.

&&

.DISCUSSION...
TONIGHT...REGIONAL SATELLITE IMAGERY REVEALS MOSTLY SUNNY SKIES
ACROSS SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER VALLEY AND
SOUTHWEST ARIZONA...WHILE SHOWERS AND THUNDERSTORMS HAVE FORMED OVER
SOUTHWEST MARICOPA...NW PINAL AND PORTIONS OF SOUTHERN GILA COUNTIES
THIS AFTERNOON. WITH THE LIGHT STEERING FLOWS ALOFT...STORMS ARE
SLOW MOVING AND PUTTING OUT BRIEF HEAVY RAIN. RADAR ESTIMATES ON
AVERAGE AROUND 0.25IN FALLING IN MOST BASINS WITHIN THE LAST
HOUR...BUT SOME ISOLATED BASINS SHOW UPWARDS OF AN INCH WITH SOME
STORMS...REQUIRING THE ISSUANCE OF SOME URBAN SMALL STREAM FLOOD
ADVISORIES.

THIS CONVECTION FINALLY PICKED UP DUE TO A SLOW MOVING SHORTWAVE
THAT HAS MADE USE OF THE GREATER INSTABILITY IN PLACE OVER THE
DESERTS... AND HI-RES MODELS SUGGEST THAT ISOLATED CONVECTION WILL
CONTINUE TO FORM SOUTH AND EAST OF PHOENIX THIS AFTERNOON/EVENING...
WITH THE BULK OF THE STORMS CONFINED ACROSS NORTHERN ARIZONA. STORMS
WILL GRADUALLY MOVE OFF TO THE NORTHEAST. AS THEY TRAVEL...STORMS
WILL PRODUCING BRIEF HEAVY RAIN THAT COULD LEAD TO SOME LOCALIZED
STREET FLOODING...AND GUSTY WINDS UP TO 30 MPH WITH PATCHY BLOWING
DUST. DEBRIS CLOUDS WILL CONTINUE OVER THE AREA INTO THE EVENING...
AND EVEN WITH RAIN COOLED AIR...OVERNIGHT TEMPS WILL STILL BE WARM.

MONDAY THROUGH FRIDAY...THE 300-250MB ANTICYCLONE CENTER IS EXPECTED
TO SHIFT TO JUST NORTH OF MAZATLAN MEXICO BY TOMORROW...THEN MOVE
WELL OFFSHORE THE REMAINDER OF THE WEEK. THIS PATTERN WILL BRING A
BREAK TO OUR MONSOON FOR SEVERAL DAYS...GENERATING A DRIER AND
STABLE WESTERLY FLOW ACROSS SOUTHEAST CALIFORNIA AND SOUTH-CENTRAL
ARIZONA UNTIL FRIDAY. MONSOON MOISTURE WILL BE SLOWLY PUSHED INTO
EASTERN AZ BY TUESDAY WITH ONLY A SLIGHT CHANCE OF STORMS OVER THE
MOUNTAINS OF SOUTHERN GILA COUNTY/ZONE 24 THE REMAINDER OF THE WEEK.
DAYTIME TEMPERATURES WILL STILL BE HOT...IN THE 100-106 RANGE...BUT
WILL BE MODERATED TO SOME EXTENT BY DECREASED 500MB HEIGHTS/IN THE
582DM RANGE/ AS THE RIDGE OF HIGH PRESSURE REMAINS TO OUR SOUTH WITH
AN UPPER LEVEL LOW PERCHED OVER THE GREAT BASIN.

SATURDAY AND SUNDAY...WESTERLY FLOW ALOFT WILL WEAKEN...AND THE
300/250MB HIGH CENTERS ARE FORECAST SHIFT BACK TOWARD EL PASO BY
SATURDAY NIGHT.  THIS INDICATES A RETURN OF MONSOON MOISTURE FROM
MEXICO FIRST INTO SOUTHEAST AZ SATURDAY...THEN ACROSS MUCH OF AZ ON
SUNDAY. SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS HOWEVER WILL
REMAIN OVER SOUTHERN GILA COUNTY THIS PERIOD.

.AVIATION...

SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...

ALTHOUGH THE ATMOSPHERE IS MODERATELY UNSTABLE WITH STORMS ALREADY
DEVELOPING SW OF TERMINALS...ODDLY MODEL GUIDANCE FAILS TO MOVE THIS
ACTIVITY INTO THE PHOENIX METRO THIS AFTERNOON. HELD OFF ON ANY TAF
MENTION OF AVIATION IMPACTS...THOUGH ABRUPT WIND SHIFTS FROM OUTFLOW
BOUNDARIES MAY OCCUR. LOFTED DUST MAY ALSO AFFECT SLANTWISE
VISIBILITIES FOR ARRIVALS/DEPARTURES THIS AFTERNOON. AMENDMENTS MAY
BE NECESSARY IF TSRA STARTS ERUPTING INTO THE PHOENIX METRO LATE
AFTERNOON.

OTHERWISE...CIGS SHOULD REMAIN AOA 8K FT THROUGH MONDAY AFTERNOON.
OUTSIDE OF THUNDERSTORM INFLUENCES...SFC WINDS SHOULD STAY SWLY
THROUGH THE EVENING...SLOWLY SHIFTING TO EAST BY SUNRISE. FAR MORE
QUIET WEATHER ON MONDAY WITH STORM ACTIVITY SHIFTING WELL EAST OF
PHOENIX.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

LITTLE TO NO AVIATION IMPACTS FOR SERN CALIFORNIA SITES THROUGH
MONDAY AFTERNOON. ONLY A FEW HIGH CLOUDS...WITH THE PRIMARY CONCERN
BEING OCCASIONAL GUSTY SFC WINDS LATE AFTERNOON/EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
ATMOSPHERIC FLOW WILL BECOME MORE WESTERLY/SOUTHWESTERLY THROUGHOUT
THIS WEEK...PUSHING DEEP MOISTURE AND THUNDERSTORM CHANCES WELL TO
THE EAST OF PHOENIX OVER HIGHER TERRAIN LOCATIONS. EVEN THE
TYPICALLY ACTIVE REGIONS IN SOUTHERN GILA COUNTY MAY LACK
THUNDERSTORM DEVELOPMENT AND COVERAGE FOR MUCH OF THE WEEK.
AFTERNOON HUMIDITY LEVEL WILL RETREAT BACK INTO A 10-15 PERCENT
RANGE ACROSS LOWER ELEVATIONS WITH FAIR TO GOOD OVERNIGHT RECOVERY.
SOMEWHAT HIGHER HUMIDITY VALUES WILL BE EXPERIENCED IN MOUNTAIN
LOCATIONS. GENERALLY LIGHT AND DIURNALLY DRIVEN WINDS SPEEDS AND
DIRECTIONS WILL PREDOMINATE ALL WEEK...WITH SOMEWHAT MORE AFTERNOON
UPSLOPE GUSTINESS THAN IS TYPICAL DURING MONSOON SEASON.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/VASQUEZ
AVIATION...MO
FIRE WEATHER...MO

In the hours before

Special weather statement, Jul 5, 1:27 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
127 PM MST SUN JUL 5 2015

AZZ023-028-052100-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
127 PM MST SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL AND CENTRAL MARICOPA COUNTIES

UNTIL 200 PM MST

AT 126 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAN TAN MOUNTAIN PARK...OR 12 MILES NORTHWEST OF COOLIDGE...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND BLOWING DUST WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MESA...CHANDLER...GILBERT...QUEEN CREEK...BLACKWATER...SAN TAN
VALLEY...MAGMA...CHANDLER HEIGHTS...SEVILLE...SAN TAN MOUNTAIN PARK
AND SACATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3301 11170 3321 11178 3335 11157 3305 11143
TIME...MOT...LOC 2026Z 258DEG 12KT 3314 11161

18
Special weather statement, Jul 5, 1:53 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
153 PM MST SUN JUL 5 2015

AZZ028-052145-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
153 PM MST SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PINAL COUNTY

UNTIL 245 PM MST

AT 152 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARIZONA CITY...OR 8 MILES SOUTH OF CASA GRANDE...MOVING WEST AT 10
MPH.

WINDS UP TO 40 MPH AND TORRENTIAL RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...ARIZONA CITY AND ARIZOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3276 11174 3276 11177 3280 11178 3279 11187
      3285 11188 3286 11164 3276 11161 3273 11167
      3273 11174
TIME...MOT...LOC 2052Z 081DEG 10KT 3277 11175

18
Local storm report, Jul 5, 3:57 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
357 PM MST SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      5 NE CASA GRANDE        32.94N 111.67W
07/05/2015                   PINAL              AZ   LAW ENFORCEMENT

            WATER RESCUE AT MCCARTNEY ROAD AND WEAVER ROAD. WATER
            RECEDING.

&&

EVENT NUMBER PSR1500055

PI
Special weather statement, Jul 5, 4:16 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
416 PM MST SUN JUL 5 2015

AZZ021-022-060015-
NORTHWEST MARICOPA COUNTY AZ-WEST CENTRAL DESERTS AZ-
416 PM MST SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ AND NORTHWESTERN MARICOPA COUNTIES

UNTIL 515 PM MST

AT 413 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS STRETCHING ALONG INTERSTATE 10 FROM JUST WEST OF
QUARTZITE TOWARD THE SALOME ROAD EXIT AND AREAS NORTH...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ALAMO STATE PARK...VICKSBURG...AGUILA...WENDEN...BRENDA...SALOME...
VICKSBURG JUNCTION...GLADDEN AND HARCUVAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3400 11333 3400 11288 3337 11325 3351 11410
      3426 11388 3423 11384 3424 11373 3421 11367
      3423 11361 3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 2313Z 214DEG 14KT 3372 11321

INIGUEZ

The radar

The Yuma radar (KYUX), 174 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
July 5, 4:30 PM MST to 4:35 PM MST
Where
La Paz County, 0.9 mi NE of Salome
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.790, -113.610

Isolated strong thunderstorms developed across La Paz county during the afternoon hours on July 5th, and some of them produced strong, damaging microburst winds which affected the town of Salome. According to a trained weather spotter located 1 mile northeast of Salome, wind gusts estimated to be at least 70 mph bent steel support poles for a gas station island roof. In addition, the winds blew out several windows at a nearby Stanford Inn restaurant. Fortunately, no injuries were reported due to the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582879.